Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS Tucson, AZ

August 19, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2012, 7:56 PM MST for Pima County, Arizona. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2012, 7:56 PM MST (02:56 UTC)
Expired
Aug 19, 2012, 8:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:11 PM MSTTSTM WND GST 58Tucson, AZU OF A ATMOS WIND SENSOR
Aug 19, 8:14 PM MSTTSTM WND GST 583 Nnw Tucson, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS55 KTWC 200256
SVRTWC
AZC019-200345-
/O.NEW.KTWC.SV.W.0086.120820T0256Z-120820T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
756 PM MST SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 845 PM MST

* AT 748 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF           
  TUCSON...AND MOVING SOUTHWEST AT 15 TO 20 MPH.

* A TRAINED WEATHER SPOTTER REPORTED WIND GUSTS OF AROUND 55 MPH     
  WITH THIS STORM EARLIER THIS EVENING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SAHUARITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3181 11108 3216 11135 3240 11084 3217 11058
TIME...MOT...LOC 0253Z 060DEG 16KT 3213 11080

$$

MOLLERE
2 follow-up statements
043 
WWUS55 KTWC 200321
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
821 PM MST SUN AUG 19 2012

AZC019-200345-
/O.CON.KTWC.SV.W.0086.000000T0000Z-120820T0345Z/
PIMA AZ-
821 PM MST SUN AUG 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 817 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH A HISTORY OF DAMAGING WINDS IN 
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR TUCSON INTERNATIONAL 
AIRPORT...OR 11 MILES SOUTH OF TUCSON...MOVING SOUTHWEST AT 20 MPH.

LAT...LON 3232 11099 3226 11082 3213 11064 3181 11108
      3216 11135
TIME...MOT...LOC 0321Z 060DEG 16KT 3207 11093

$$
666 
WWUS55 KTWC 200336
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
836 PM MST SUN AUG 19 2012

AZC019-200346-
/O.EXP.KTWC.SV.W.0086.000000T0000Z-120820T0345Z/
PIMA AZ-
836 PM MST SUN AUG 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 845 PM MST...

LAT...LON 3232 11099 3226 11082 3213 11064 3181 11108
      3216 11135
TIME...MOT...LOC 0336Z 060DEG 16KT 3204 11100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN AUG 19 2012

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE AREA. DAYTIME TEMPERATURES WILL AVERAGE A FEW DEGREES
BELOW NORMAL THROUGH MIDWEEK FOLLOWED BY A WARMING TREND BY THE
WEEKEND.

&&

.DISCUSSION...AMPLE MOISTURE TO PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF SE AZ INTO THIS EVENING. HAVE FAVORED
THE UNIV OF AZ WRF-GFS SOLUTION INTO MONDAY GIVEN ITS PERFORMANCE
DURING THE EARLY PORTION OF THE FORECAST PERIOD. AT ANY RATE...
THE FAVORED AREAS FOR SHOWERS/TSTMS THE REST OF THIS AFTERNOON IS
PROGGED TO BE FROM JUST SOUTH OF TUCSON SWD ACROSS MUCH OF SANTA
CRUZ COUNTY...AS WELL AS NEAR THE NEW MEXICO BORDER. SHOWERS/TSTMS
ARE THEN PROGGED TO MOVE WWD INTO THE TOHONO O'ODHAM NATION AND SRN
PINAL COUNTY THIS EVENING. THE BULK OF SHOWERS/TSTMS WILL END LATE
TONIGHT FOLLOWED BY DECREASING CLOUDINESS.

MON...HIGH PRESSURE ALOFT TO BE CENTERED OVER CENTRAL AZ. APPEARS
MARKEDLY LESS CONVECTIVE ACTIVITY MON AFTERNOON AND MON EVENING. FOR
NOW HAVE MAINTAINED CHANCE-CATEGORY POPS MAINLY EAST AND SOUTH OF
TUCSON WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA COUNTY.

TUE-WED...UPPER HIGH TO BECOME POSITIONED OVER SWRN NEW MEXICO/NRN
CHIHUAHUA. UPPER DISTURBANCE TO MOVE NWD ACROSS SE AZ TUE NIGHT...
THEN SYSTEM TO PHASE WITH SHORTWAVE TROUGH MOVING EWD ACROSS THE
GREAT BASIN AND EVENTUALLY INTO THE CENTRAL ROCKIES. HAVE TRENDED
POPS UPWARD PARTICULARLY TUE NIGHT AND WED. AT THIS TIME APPEARS TO
BE SOMEWHAT OF AN INCREASED RISK FOR SEVERE TSTMS WED.

THUR...UPPER HIGH TO BE SUPPRESSED SOUTH OF THE AREA IN RESPONSE TO
SHORTWAVE TROUGH MOVING EWD INTO THE CENTRAL ROCKIES. STILL ENOUGH
MOISTURE TO JUSTIFY A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

FRI-SUN...GRADUAL DRYING TREND IS PROGGED TO OCCUR THIS PERIOD. HAVE
TRENDED POPS DOWNWARD PARTICULARLY SAT-SUN. AT THIS TIME THERE
APPEARS TO BE ENOUGH MOISTURE TO STILL JUSTIFY A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS/TSTMS NEXT WEEKEND.

NEAR NORMAL DAYTIME TEMPS MON THEN COOLER BY WED AS PRECIP IS
EXPECTED TO BE ENHANCED ACROSS THE AREA. GRADUAL WARMING TREND
DURING THE LATTER PART OF THE WEEK AND NEXT WEEKEND IN RESPONSE TO A
DRIER REGIME.

&&

.AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN BULK OF PRECIP TO
END 06Z-12Z MONDAY. WIND GUSTS MAY BRIEFLY APPROACH 40 KTS WITH THE
STRONGEST TSRA. SCT TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON.
OTHERWISE...VFR CONDITIONS AND SURFACE WIND LESS THAN 10 KTS THRU
MONDAY AFTERNOON OR 21/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. THE CHANCE OF THUNDERSTORMS WILL INCREASE
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS SOUTHEAST ARIZONA. STRONG...ERRATIC AND GUSTY WINDS WILL
OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND
TRENDS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 8:55 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST SUN AUG 19 2012

AZZ501>515-200600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
855 AM MST SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE TODAY ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS.

INITIALLY...THUNDERSTORMS WILL DEVELOP OVER THE MOGOLLON RIM LATE
THIS MORNING AND EARLY THIS AFTERNOON...AND TRACK SOUTH TO SOUTHWEST
ACROSS MAINLY GRAHAM AND GREENLEE COUNTIES. THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL AND GUSTY OUTFLOW
WINDS.

THE MORE FAVORED AREA FOR STORMS TODAY WILL BE ACROSS SOUTH-CENTRAL
ARIZONA THIS AFTERNOON PERSISTING INTO THIS EVENING. THESE STORMS
WILL TRACK WEST TO NORTHWEST AT 10 TO 15 MPH. THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE THE POSSIBILITY OF DAMAGING THUNDERSTORM
WINDS. SINCE STORMS WILL BE MORE ORGANIZED...THIS MAY RESULT IN A
MORE DEFINED OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS
CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES LATE THIS AFTERNOON
AND EARLY THIS EVENING.

ALTHOUGH THE MOIST ATMOSPHERE IN PLACE WILL RESULT IN THE RISK OF
HEAVY RAINFALL...THE FASTER STORM MOVEMENT WILL ONLY RESULT IN MORE
LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS WILL PERSIST THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 19, 5:11 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST SUN AUG 19 2012

AZZ508-511-512-200100-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
511 PM MST SUN AUG 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 600
PM MST...

AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WILLCOX...MOVING WEST AT 10 TO
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.

LAT...LON 3218 11001 3242 11006 3242 10978 3230 10960
      3213 10967
TIME...MOT...LOC 0011Z 108DEG 13KT 3225 10974
Local storm report, Aug 19, 5:20 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
08/19/2012  M60 MPH          COCHISE            AZ   ASOS

            DOUGLAS ASOS REPORTED A 60 MPH WIND GUSTS AT 500 PM MST

&&

EVENT NUMBER TWC1200069

MOLLERE
Special weather statement, Aug 19, 7:01 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
701 PM MST SUN AUG 19 2012

AZZ504>507-514-200245-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
701 PM MST SUN AUG 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 745 PM MST...

AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS MOVING INTO THE TUCSON METRO AREA
FROM THE WEST AND NORTHWEST. THESE STORMS ARE MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...ORO VALLEY...
MARANA...MOUNT LEMMON/SUMMERHAVEN...SADDLEBROOKE...ORACLE JUNCTION...
SEVEN FALLS...SABINO CANYON...CATALINA FOOTHILLS...SAGUARO NATIONAL
PARK EAST...DAVIS-MONTHAN AIR FORCE BASE...CATALINA STATE PARK...RITA
RANCH...SOUTH TUCSON...CATALINA...TUCSON INTERNATIONAL AIRPORT...
VAIL...SAN XAVIER MISSION AND DOVE MOUNTAIN.

LAT...LON 3204 11106 3268 11132 3270 11045 3199 11046
TIME...MOT...LOC 0201Z 056DEG 7KT 3236 11068

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:05 PM MSTAreal Flood AdvisoryTWCCochise85 min
Aug 19, 5:11 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 19, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 19, 5:31 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Aug 19, 5:59 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 19, 6:19 PM MSTAreal Flood AdvisoryTWCGraham, Pinal86 min
Aug 19, 6:37 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal23 min
Aug 19, 7:01 PM MSTSpecial Weather StatementTWC44 min
Aug 19, 7:11 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Aug 19, 7:19 PM MSTFlash Flood WarningTWCPima, Pinal86 min
Aug 19, 8:47 PM MSTFlash Flood WarningTWCPima, Pinal103 min
Aug 19, 8:58 PM MSTFlash Flood WarningTWCPima2 hr
Aug 19, 9:25 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 19, 10:56 PM MSTFlash Flood WarningTWCPima64 min
Aug 20, 4:45 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz79 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.